Drug alert issued in Grampian over increasing illicit xanax use

A drug alert has been issued by NHS Grampian over increasing reports of illicit alprazolam (‘xanax’) use in Grampian.

Although it is impossible to confirm the content or strength of illicit substances there has been an increase in both hospital admissions involving self-reported alprazolam use and drug deaths where alprazolam is present.

The alert is intended to raise awareness, increase knowledge and assist in assessing the current trends in drug use across Grampian. Although the alert focuses on alprazolam, there are a number of other substances that continue to cause harm.

There may be various tablets available however there are reports of both red and white counterfeit versions of “Xanax” similar to this picture being sold.

People who report alprazolam use may experience a number of adverse effects which will generally increase in severity with increasing doses.  These may include:

  • Amnesia
  • Altered co-ordination and balance (increasing the risk of falls)
  • Slurred speech
  • Confusion
  • Mood swings
  • Muscle weakness
  • Sedation – with some reports of sedation that last up to 4 days (more commonly when combining multiple depressant drugs)
  • Respiratory depression, coma and death

Instructions for supporting someone who has taken the substance include dialling 999 and ask for an ambulance if the person is unresponsive or experiencing symptoms which are causing concern.

If opioids have also been taken, or if unsure what has been taken, naloxone should be administered in line with the naloxone take-home programme. Although naloxone will not reverse the effects of benzodiazepine drugs like Xanax, it will reverse the effects of any opioid present.

Action for services in the area include:

  • Ensure that all staff working with people who use substances are aware of the symptoms and risks of alprazolam use.
  • Front line staff should provide harm reduction advice (below)
  • Feedback any reports or intelligence on harm associated with “Xanax” (alprazolam) use to the substance misuse alerts email address nhsg.substancemisusealert@nhs.net.  A physical description of the substance taken and reported effects would be particularly helpful.

Services in contact with people who use drugs should ensure that all staff are confident in discussing generic harm reduction messages with clients as it is impossible to guarantee the content or purity of a substance that has been purchased illicitly. This also applies to substances that are bought from on line retailers.

Harm reduction advice from NHS Grampian for people who use drugs include:

  • The risk of overdose is higher when Xanax is taken together with alcohol or opioid containing drugs. The combination has an additional respiratory depressant effect greater than either substance taken on its own.
  • A small amount of all substances should be tested first to assess the effect and strength.
  • Wherever possible, do not to use substances on your own.
  • Advice on how to identify and respond to overdose and the importance of calling 999 and asking for an ambulance.
  • Training and supply of naloxone. Naloxone will not reverse the effects of benzodiazepine drugs like Xanax, it will reverse the effects of any opioid drugs that have also been taken. If unsure what has been taken naloxone should still be administered.
  • Signposting or referral of people who are concerned about their alprazolam use or dependence to specialist services for support and/or assessment.  This may include treatment services or third sector agencies such as Alcohol and Drugs Action, Arrows and Turning Point Scotland.
  • Sharing this information with peers

Click here to view the NHS Grampian Drug Alert